[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.176.107. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Editor's Correspondence
February 11, 2002

Acute Fulminant Hepatitis After Treatment With Rabeprazole and Terbinafine: Is Rabeprazole the Culprit?—Reply

Arch Intern Med. 2002;162(3):360-361. doi:

In reply

We appreciate the comments from Andrade and Lucena and agree that definitive implication of an individual drug, terbinafine or rabeprazole, as the causative agent in this case of acute fulminant hepatitis is difficult. Terbinafine is known to result in idiosyncratic hepatic damage. Furthermore, terbinafine has been on the market for more than twice as long as rabeprazole, and it has been used in oral form to treat more than 18 million people.1 Although we were unable to determine the number of patients treated with rabeprazole, we suspect it is far fewer. (However, we suspect that far more individuals have been treated with all benzimidazole proton-pump inhibitors than with terbinafine.) Unfortunately, this knowledge and extensive experience with terbinafine may draw attention away from other possible but less well-known agents and result in underestimation of causality in cases of adverse reactions by clinicians and diagnostic scales such as the CIOMS scale.

First Page Preview View Large
First page PDF preview
First page PDF preview
×